Massive atropine eye drop ingestion treated with high-dose physostigmine to avoid intubation
- View All
CASE: A 34-year-old male presented after ingesting 150 mg of atropine. He had altered mental status, sinus tachycardia, dry mucosa, flushed skin, and hyperthermia. Sequential doses of physostigmine, totaling 14 mg, were successful in reversing antimuscarinic toxicity and prevented the need to perform airway control with endotracheal intubation. At completion of treatment, heart rate and mental status had improved, and intubation was never performed. DISCUSSION: Atropine causes anticholinergic toxicity; physostigmine reverses this by inhibiting acetylcholinesterase. Atropine eye drop ingestions are rare. The 14 mg of physostigmine administered is much higher than typical dosing. It is likely the physostigmine prevented intubation. Atropine eye drops can be dangerous, and physostigmine should be considered in treatment.
Link to Article